| Model Number |
1DLMC08 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/27/2013
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
Event or Problem Description
It was reported to gore that the patient underwent open umbilical hernia repair on (b)(6)2013 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, eventration, pain, recurrence.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2013: (b)(6).(b)(6), md.Office visit.Reason for visit: follow up for review of ct scan of abdomen/pelvis.Review of systems: gastrointestinal: ¿recent abdominal pain, frequent diarrhea, frequent heartburn and frequent dyspepsia, but appetite not decreased, bowel movement frequency has not recently changed.¿ exam: abdomen: rlq [right lower quadrant] /flank hernia.Midline scar.The abdomen was distended.Bowel sounds were normal.The abdomen was soft and nontender.Right flank/rlq.On (b)(6) 2013 ct abdomen and pelvis with contrast impression: ¿small centrally low* density mass/collection in the subumbilical region is likely some scarring associated with minimal postoperative fluid.In the right lower quadrant, there appears to be a small bowel-containing hernia, likely spigelian type hernia without evidence of complication.¿ assessment: ¿abdomen hernia spigelian.Abdominal pain in the right lower belly (rlq).Gallbladder disease.¿ plan: ¿recommendation was made for laparoscopic cholecystectomy.Laparoscopy repair ventral hernia.¿ discussion: ¿this authorization is given with the understanding that any operation or procedure involves some risks and hazards, some of the significant risks of this particular procedure are: injury to bowel or blood vessel: hernia recurrence.With any laparoscopic operation, conversion to an open procedure may be required in order to safely conduct or to complete the operation, would complication (dehiscence failure to heal), scarring, chronic pain, need for further surgery, mesh infection necessitating removal.¿ implant preoperative complaints: (b)(6) 2013: (b)(6).(b)(6).Office visit.Reason for visit: ¿this is an established patient [sic] follow up regarding cholecystitis and rlq hernia.¿ history of present illness: ¿reports hernia is getting bigger.Causing pain.Saw dr.(b)(6) about tummy tuck.I told her to wait until after hernia repaired.Exam: abdomen: ¿the abdomen was obese.Bowel sounds were normal.The abdomen was soft and nontender.A ventral hernia was present, which was reducible rlq.Assessment: abdomen hernia spigelian.Gallbladder disease.Plan: recommendation was made for laparoscopic cholecystectomy.Laparoscopy repair ventral hernia.Discussion: ¿laparoscopic cholecystectomy, its indications and alternatives, risks, and potential complications including, but not limited to common bile duct injury, bile leek, injury to other organs, bleeding, and infection were discussed with the patient.The possibility of conversion to an open procedure and the possibility of common bile duct stones and other conditions requiring additional procedures were discussed.Questions were answered.The patient indicates her understanding and request to proceed with surgery.¿ (b)(6) 2013: (b)(6).(b)(6).Indications: ¿ms.(b)(6) is a pleasant 58-year-old female who had a previous ventral incisional hernia repaired.She has actually had two recurrences.She was seen and evaluated in the office and found to have a right flank hernia.By ct scan this appeared to be a right flank hernia, not related to her previous midline incision.She was also having problems with chronic cholecystitis.The patient was offered laparoscopic repair of the hernia as well as a cholecystectomy.The risks and benefits of the procedure were discussed with her and she was agreeable." implant procedure: laparoscopic cholecystectomy.Laparoscopic lysis of adhesions.Laparoscopic repair of right flank and ventral incisional umbilical hernia with gore-tex dual-mesh 21 x 31 cm.[implant: gore® dualmesh® biomaterial, 1dlmc08/10915735, 26cm x 34 cm x 1mm thick, oval].Implant date: (b)(6) 2013 (hospitalization (b)(6) 2013).(b)(6) 2013: (b)(6).(b)(6).Operative report.Assistants: (b)(6), (b)(6), and (b)(6).Preoperative and postoperative diagnosis: right flank hernia.Probable recurrent ventral incisional umbilical hernia.Chronic cholecystitis.Anesthesia: general.Complications: none.Wound class: clean.Findings: ¿the patient did have a right flank hernia.She also had a small umbilical hernia recurrence.Her gallbladder appeared chronically inflamed.¿ procedure: ¿the patient was identified, brought to the operating room and placed supine on the operating table.After adequate general endotracheal anesthesia was achieved, the abdomen was prepped and draped in the standard surgical fashion.Attention was first directed to the left upper quadrant where the skin and subcutaneous tissue was anesthetized with 0.25% marcaine.A transverse incision was made.Dissection was carried down to the subcutaneous tissue to the anterior abdominal wall fascia.The anterior abdominal wall fascia was then incised sharply.The abdominal wall musculature was then spread along the course of its fibers.The peritoneum was then grasped, elevated and divided sharply.A finger was then placed in the peritoneal cavity without difficulty.A blunt balloon trocar was inserted and the abdomen was insufflated to 15 mmhg using co2 gas.Next, a 5 mm trocar was placed in the left middle quadrant under direct vision.Attention was directed to the midline incision and was noted to have omental adhesions.These were carefully taken down with blunt dissection.There were no bowel loops adherent to the abdominal wall, just omentum.Once the midline incision was completely freed up, we were able to visualize the hernia in the right lower quadrant.This appeared to be adjacent to the right hip and was a very lateral hernia.It was photographed.Attention was now directed to the gallbladder.Two 5 mm ports were placed in the right upper quadrant under direct vision.The gallbladder was then carefully dissected.The cystic artery and cystic duct were clearly identified in two planes.Once they were seen in two planes they were clipped twice proximally, once distally and then divided.The gallbladder was then dissected out of the hepatic fossa using electrocautery bovie.The gallbladder was then placed in an endopouch bag and brought through the left upper quadrant port.It should be noted that no bile was spilled during the procedure and there was no bleeding noted.At this point we returned our attention to the repair of the incisional and right flank hernia.The hernia defect was measured out and found to be about 5 x 6 cm.In order to gap the distance between that hernia and the umbilical hernia which was also photographed we elected to use a 21 x 31 gore-tex mesh.Stay sutures were placed in the midpoints of the mesh.The mesh was then introduced and secured first to the lateral pelvic sidewall using the gore needle passer.The gore cv-0 suture was used to pull up the mesh in all four quadrants, appropriately tightening it.With this the right flank and umbilical defects were well-covered by mesh.A protack device was then use [sic] to circumferentially tack the mesh.We did take down the peritoneum and the suprapubic area in order to avoid injury to the bladder.The mesh was secured circumferentially.The mesh was photographed in place.We then put four stay sutures in the right lower quadrant where the mesh was closest to the hernia edge.There were still several centimeters of coverage of mesh over the fascial defect and we elected to put stay sutures as we felt this was the weakest point in the right lateral abdominal sidewall.Additional stay sutures were placed in the midpoint between the previously placed sutures and the superior, inferior and medial borders.The mesh was again photographed in place.Attention was directed to the abdominal contents which the bowel was seen actively peristalsing.Omentum was placed over the bowel between it and the mesh.The gallbladder bed was again inspected and it was hemostatic and there was no evidence of leak from the clips on the cystic artery and cystic duct stump.At this point all trocars were removed under direct vision.The anterior abdominal wall fascia was repaired with 0 vicryl in a figure-of-eight fashion.The skin was closed with 4-0 vicryl.The patient tolerated the procedure well, was awakened, extubated and brought to recovery in stable condition.¿ (b)(6) 2013: (b)(6).Implant sticker.¿gore dualmesh® biomaterial.¿ ref catalogue number: 1dlmc08.Lot batch code: 10915735.W.L.Gore & associates.Implant site: abdomen.Expiration date: 10/2017.(b)(6) 2013: (b)(6).Implants: implant/manufacturer: mesh, dual 26x34 cm 1.0mm.W.L.Gore & associates.Cat#/batch#: 1dlmc08.Lot#/serial#: (b)(6).Size/exp date: 26x34cm 1.0mm.10/17.Qty/site: 1.Abdomen.(b)(6) 2013: (b)(6) medical center.(b)(6).Pathology report.Tissue: gallbladder.Gross description: ¿7.5 x 3.0 x 2.0 cm intact gallbladder with an attached 0.9 cm in length and 0.5 cm in diameter cystic duct segment.The serosal surface is smooth yellow pink.The lumen contains yellow green bile and several hard tan yellow calculi averaging 0.1 cm in diameter.No calculi are identified within the cystic duct segment.The mucosa is velvety tan.The wall measures up to 0.2 cm in thickness.Rss 1.¿ final diagnosis: gallbladder, cholecystectomy.Mild chronic cholecystitis and cholelithiasis.(b)(6) 2013: (b)(6).(b)(6).Discharge summary.Discharge diagnosis: incisional hernia.Hospital course: ¿the patient was admitted to the hospital and taken to the operating room by dr.(b)(6) where she underwent laparoscopic cholecystectomy, laparoscopic lysis of adhesions, laparoscopic repair of right flank and ventral incisional umbilical hernia with gore -tex dual mesh.Postoperative protocol was followed.The patient received iv fluids, antibiotics and pain control as ordered.Dvt prophylaxis was initiated.Diet and activity were advanced as tolerated.The patient had a stable postoperative course and was cleared for discharge.She was discharged to home.¿ the patient instructed to call to make followup appointment in one week to see dr.(b)(6).Explant preoperative complaints: none provided.Explant procedure: open excision of scar, umbilectomy, abdominoplasty, bilateral myofascial advancement flap using a tar (transversus abdominus release) approach, abdominal wall reconstruction, excision of mesh and tacks and sutures.Implant: novus scientific tigr matrix surgicel mesh.Explant date: (b)(6) 2013 (hospitalization dates unknown).(b)(6) 2013: (b)(6).(b)(6).Operative report.Assistant: (b)(6).Preoperative diagnosis: multi-time recurrent ventral incisional hernia.Post operative diagnosis: multi-time recurrent ventral incisional hernia with intraabdominal adhesions and mesh foreign body.Anesthesia: general.Procedure: the patient was taken to the operating room and placed in the supine position.After adequate anesthesia, the patient was sterilely prepped and draped.An elliptical incision was made from above the prior incision to below the prior incision excising the umbilicus as well as skin and soft tissue for approximately 30 x 10 centimeters of tissue.This was carried down to the abdominal cavity, which was entered.There was noted to be foreign body in and prior mesh.There was hernia defect to the lateral border of the mesh to the left of midline.There was eventration of a large portion of the mesh.There was no evidence of infection.At this point, it was felt that the posterior component separation through a transversus abdominus release approach would be best facilitated by removing all foreign body, the mesh and tacks and sutures, and so this was done circumferentially until all the foreign body was removed.The area of dissection then had some intraabdominal adhesions, and these were taken down using blunt, sharp and cautery dissection and cleared the abdominal wall.At this point, there were incisions made medial to the rectus muscle to enter the retro-rectus pocket and these were extended superiorly and interiorly to create retro-rectus planes bilaterally.The tension required to bring this together was not adequate, so a transversus abdominus release was done.The defect measured approximately 16 centimeters vertical, 12 centimeters horizontal.The lateral aspect of the posterior rectus fascia was incised and the pre-peritoneal space was entered, and this was carried superiorly and inferiorly.This allowed decreased tension to the midline and this was repeated on the contralateral side to allow full tension release and posterior closure.This was done with a looped pds suture.Once the entire posterior compartments were reapproximated, there was minimal tension.Then the long-term resorbable novus scientific tigr mesh was brought onto the field, and it was cut appropriately, and it was sewn in place in the retro-rectus plane with interrupted #0 vicryl sutures.This was done totalling the mesh at approximately 26 x 16 centimeters.Once this was done, the irrigation was done, and then the anterior fascia was approximated with a looped pds running suture.Additional irrigation was done and using 3-0 interrupted sutures, the skin was reapproximated by approximating the subcutaneous tissue.Irrigation was then again done and then skin staples were placed, dry dressing was applied.The patient tolerated these procedures well.¿ (b)(6) 2013: (b)(6).Implant record.Novus scientific matrix surgical mesh.20x30cm.(b)(6) 2013: (b)(6) medical center.(b)(6).Pathology report.Tissue: explant from abdominal wall ¿ ¿mesh¿.Gross description: ¿30 x 20 x 0.1 cm pliable yellow tan to tan pink rubbery flat portion of tissue with multiple spring-like metal clips along the edges averaging 0.8 cm in length and 0.4 cm in diameter.Both surfaces are smooth and one surface has focally adherent pink membranous portions of tissue up to 8.0 x 6.5 x less than 0.1 cm and there is an adherent 0.9 x 0.6 x 0.1 cm unremarkable portion of adipose tissue.Representative sections including the adherent portion of adipose tissue are submitted in one block.¿ final diagnosis: ¿soft tissue and ¿mesh¿, abdominal wall, removal: synthetic graft material and associated foreign body - type inflammation and fibrosis.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.